Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 30, NWS Midland/Odessa, TX

May 21, 1998Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 1998, 7:09 PM CDT for Scurry County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 1998, 7:09 PM CDT (00:09 UTC)
Expired
May 21, 1998, 8:00 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Scurry County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2971 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 220009 RRA
SVRMAF
TXC415-220100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
709 PM CDT THU MAY 21 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCURRY COUNTY IN NORTHWESTERN TEXAS

* UNTIL 800 PM CDT

* AT 708 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 14 MILES SOUTHWEST OF SNYDER OR 4 MILES SOUTHWEST OF
  IRA MOVING NORTH A`T 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE... IRA... UNION AND
  SNYDER.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

TWE/MDW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:07 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 21, 3:07 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
307 PM CDT THU MAY 21 1998

A FEW -TRW FORMED EARLIER OVER THE NWRN TX PERMIAN BASIN...EXTDG
NORTH TO THE CNTL SOUTH PLAINS. THIS WAS ASSOC WITH A TROF THAT WAS
ORIENTED FROM BTWN GDP AND INK...TO THE SWRN OKLAH. A DRYLINE EXTD
FROM SERN NM NORTH TO THE WRN TX PANHDL. LATEST STLT IMAGERY SHOWS
MOSTLY CLOUDY TO CLOUDY SKIES ABOUNDING THE REGION...AS A PLUME OF
SUB-TRPCL ALOFT CONTINUES. A LARGE ENUF OPENING WAS PRESENT SO STLT
SOUNDINGS FOR THE BIG BEND REGION INDICATED A MDTLY UNSTABLE
ATMOSPHERE...LIS -5 AND CAPES IN THE 1300 J/KG RANGE.

FCST MDLS PRETTY SIMILAR IN SLOWLY FLATTENING AND MOVING W/COAST TROF
EWD. THUS CHANCES OF PCPN SHUD DIMINISH FOR THE CWA AT LEAST THRU SAT
AS A SW-W SFC FLOW PREDOMINIATES. GOOD NEWS ABOUT THIS...MUCH BETTER
VIS SHUD RETURN FOR THE FIRST PART OF THE WEEKEND. BAD NEWS...EXCEPT
FOR A SLGHT CHC OF RW/TRW MAINLY ERN CNTIES TONIGHT AND TMRW NOT MUCH
PCPN IN THE OFTING. PER NGM MDL 12-18HR 7H RH CONVERGENCE ANOTHER TRW
COMPLEX NOT OUT OF THE QUESTION FOR THE BIG BEND AND SWRN CWA
OVERNITE. IF ONE DOES DVLP...A FAVORABLE UPPER WIND PATTERN AND
SUFFICIENT LOW LEVEL RH/S COULD MAKE IT A LASTING ONE.

WILL TEND TO ABOVE MODEL NUMBERS AS IN BELOW. WRK ZONES WILL BE OUT
SOON. COOR WITH LBB.

MAF  68/96  20/5
CNM  64/95  10/5
MRF  56/85  20/5
P07  71/97  20/10

RSB/JCP

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.